5 Signs Of OxyContin Abuse
Medically reviewed byDr. Gerardo Sison
April 1, 2019
Learning how to spot the signs of OxyContin abuse can help save the life of a loved one and get them into the treatment they need. Signs of OxyContin abuse include self-medication, cognitive shifts, physical changes, symptoms of withdrawal, and the use of drug paraphernalia.
1. Self-Medicating Is A Sign Of Abuse
Some users, and even their loved ones are unaware abuse is occurring even if they witness it on a daily basis. And contrary to what you might think, or what your loved one might claim, self-medication is drug abuse.
As drug abuse, it carries with it the risk of adverse health effects, including dependence. In fact, many individuals who are addicted to Oxys actually started through patterns of self-medication.
Self-medication occurs when an individual uses a drug to self-treat a physical or mental health condition, such as pain or anxiety. These behaviors occur without a doctor’s guidance and/or a prescription for that specific concern.
Specifically, self-medication occurs when individuals:
- Who have a prescription for Oxys use more than was prescribed in a single setting or take it more frequently? Or they may continue to take it even after the doctor discontinues treatment.
- Without a prescription obtain the medication from a friend or family member or even buy it off the street for these purposes.
Both of these behaviors are abuse. Other signs include a person going through their prescription faster than they should, leading them to run out of pills before they are due for a refill. You might also find pills in unmarked bottles or baggies.
Get treatment when
and how you need it.
2. The Altered Cognitive States From Oxycodone Abuse
As you encounter and observe your loved one within their day-to-day life you might notice cognitive and mental changes which impede their ability to function properly. Oxy abuse can impair a person’s ability to make decisions and sound judgments. Some individuals also appear confused or disorientated while under the influence.
OxyContin abuse can produce an intense calm or relaxed state. This may result in your loved one appearing out of touch with what’s going on around them, or reacting in a way which doesn’t seem appropriate to the circumstances.
If you notice your loved one struggling to remember things, OxyContin could be to blame. Though stress and aging can impair memory, the AARP warns that “use of these drugs can interfere with long- and short-term memory, especially when used for extended periods of time.”
3. Physical Signs Of Abuse
If your loved one is abusing Oxys, the drug itself will cause changes to both their physical appearance and the way their body functions. Throughout abuse, some people may struggle with nausea or vomiting when the medication hits them too strongly. But be careful, these are also signs of withdrawal.
Here are other physical signs of abuse:
- Droopy eyelids
- Impaired coordination
- Pinpoint pupils
- Slowed breathing
Because of decreased habits of self-care, a person may look unkempt, unwashed, or otherwise not put together like they typically are.
Some users attempt to inject Oxys for a quicker high. Repeated injections can cause damage to the skin, including track marks, abscesses, and cellulitis.
4. Signs Of Opioid Withdrawal
Opioid drugs like OxyContin form a strong physical dependence. This means that a person has become reliant on the drug’s chemical impact to function.
Should a person run out of their supply, or decide to suddenly quit or significantly reduce their dosage, they will likely go into withdrawal. Signs of withdrawal not only point to abuse but levels of abuse which constitute addiction.
These can include:
- Joint pain
- Nausea and vomiting
- Runny nose
- Stomach cramps
- Teary eyes
- Trouble sleeping
Withdrawal from opioids can become painful and highly uncomfortable. We strongly suggest enrolling in a treatment program which offers a medical detox so that your loved one can safely transition through this time.
5. Finding Drug Paraphernalia
Many people abuse Oxys simply by swallowing them in larger and more frequent doses. But if a person is taking the drug in a way other than swallowing it they may have paraphernalia on their person or in their living space.
- Mirrors or other hard surfaces with white powder on them (from crushing the pills).
- Cut off pens, straws, and/or razor blades for snorting lines of the drug.
- Syringes, belts or tubing (to tie off with); cotton swabs; rubbing alcohol; and/or spoons for injection drug use.
- Pipes, foil, and/or lighters for smoking (Oxys are more commonly swallowed, snorted, or injected, but some users do attempt to smoke them).
Some people mix Oxys into marijuana. In this instance, you might see white powder sprinkled on or mixed into marijuana.
Good Treatment Can Help Your Loved One Learn To Live A Drug-Free Life
Spotting the signs of OxyContin abuse are the first steps towards getting help for your loved one. This can be a scary time. And that’s why we’re here to support you. We know it can be challenging to confront drug abuse and addiction, especially when it’s your loved one struggling, but we want you to realize that with the right help recovery is possible.
Opioid addictions often need a medical detox to ensure that a person is best protected against relapse and the painful and intolerable side effects of withdrawal. From here we recommend progressing to an inpatient drug rehab program so that the psychological addiction can be treated through a combination of behavioral therapies and other research-based treatment modalities.
Rehab is hard work, but the payoff is great when you build an opportunity for a healthier, fulfilling drug-free life.
Stop The Cycle Of Abuse Today
OxyContin abuse and addiction is a very serious matter. To protect the life and health of yourself or a loved one, contact us today. Our highly-trained staff at RehabCenter.net can offer you more information on a medical detox, inpatient drug rehab, and family support.Article Sources